Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Can I take diazepam instead of Ativan for changes in my head?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I am taking 30 mg of amitriptyline now, I feel some changes in my head but little improvement. I am taking Ativan about 1 and one half dayly and maybe one mg of buspirone (I cut it in quarters and take one quarter everyother hour but i think it bothers my head) I want to stop ativan and maybe a "cross over" with diazepam would be best. I see these tables how to do it in the internet. My head bothers me all the time, I think I should get some injection and still continue with amitriptyline. What do you think?
Posted Fri, 31 Jan 2014 in Mental Health
Answered by Dr. Shoaib Khan 7 hours later
Brief Answer: Substitute ativan if required, but avoid injection Detailed Answer: Hello sir and welcome. Thank you for writing to us. I understand how you feel ativan (which has the active ingredient lorazepam) belonging to the group of drugs called benzodiazepines, should not be used for the long term. Firstly, you should know that there are individuals who are using this medication for the long term, although it is not ideal, if you can learn not to completely depend on this medication, then it can be used for a long duration of time. As for discontinuation of this medication, I would recommend you stay under the supervision of a medical practitioner and gradually wean off this medication instead of immediately and abruptly discontinuing it. Substitutes for lorazepam providing the same effect can be: -Alprazolam -Clonazepam -Diazepam -Clorazepate -Chlordiazepoxide -Oxazepam -Bromazepam You can choose from any of these. As for the option of shifting over the an intravenous route, I do not think this would be a safe option. You can choose from any of the above benzodiazepines or continue with ativan, along with the amitriptyline. Although I would like to add that it would be best to wean off the ativan and try yourself. See if you really need to ativan or not, if you succeed to manage without it, then you need not use a second drug at all. But if at all you start experiencing symptoms of anxiety or depression again, then either restart the ativan or any one of the benzodiapines. I hope I have succeeded in providing an answer to your queries sir. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
Follow-up: Can I take diazepam instead of Ativan for changes in my head? 47 hours later
will taking amitriptyline can be helpful to stop ativan (tapering it off) so as not to cause serious withdrawal and have to take ativan again?
Answered by Dr. Shoaib Khan 4 hours later
Brief Answer: Both drugs are independent of each other sir Detailed Answer: Hello once again sir. Ativan is used to treat symptoms of anxiety, whereas amitriptyline is used to treat symptoms of depression. So these medications are not co-dependent and stopping one will not make the other one less potent. Although, if either on of these needs to be stopped, you will have to slowly taper the dose and gradually discontinue it, making very sure you do not abruptly discontinue either one. It is best if you do so under the supervision of a doctor, and as per his/her instructions. If you and your doctor have chosen to taper you off ativan, then restarting this medication will not be discussed or even considered an option in the future. So do not worry about this sir. I hope I have successfully answered your queries. Wishing you all the luck you need and more sir. Best wishes.
Above answer was peer-reviewed by
Follow-up: Can I take diazepam instead of Ativan for changes in my head? 4 hours later
I have two weeks taking amitriptyline 10mg and 1 week taking 30 mg, and my headache persists, should I wait more time or do you have another suggestion. Remember: my headache begins when I wake up and increases with activity. I take quite a few pills before it gets not completely controlled. I have taken mri and cat scan both clear?
Answered by Dr. Shoaib Khan 46 minutes later
Brief Answer: The cause seems to be the medication sir Detailed Answer: Hello sir. If you do not mind me asking, have the headaches been present from before you started with the amitriptyline or have they only started after you initiated the amitriptyline? I only ask this as headaches are a common side effect of amitriptyline. So if these headaches have begun only after the initiation of the medication I would say that you have waited long enough and you do need to revisit your doctor and request for either another medication to help tackle the headaches, or reduce the amitriptyline dosage, or substitute the medication with another one to suit your individual needs. I hope this information helps you sir. Please feel free to write to me anytime sir. I would be more than happy to help. Best wishes.
Above answer was peer-reviewed by
Follow-up: Can I take diazepam instead of Ativan for changes in my head? 35 minutes later
the headaches started long before I began taking amitriptyline, and I have experienced small positive changes. the headche started when I was heavily taking anti-acid over the counter and omaprezole. I remember getting big headaches after taking the full dosage of peptobismol 3 times in a row. Since then, my head has been a problem. (my "headache" begins after I wake up and increases with activity) Now I take very little anti-acid medication as my GERD has improved a lot. so, by the time I started the anti-acids, I also started lorazepam (at the start of july 2013, later, about 1 month of taking lorazepam and anti acids, I deleloped this headache. two days ago I took an anti-inflammatory injection and It seems to have helped a little more, perhaps I should take appropriate injections every week to see if it goes away. I will talk to my doctor. do you have any suggestions for injections?
Answered by Dr. Shoaib Khan 11 minutes later
Brief Answer: Best to address the hyperacidity Detailed Answer: Hello once again sir. And thank you so much for that information. I shall surely address each aspect of your query and the information you have provided above. As we had discussed in our previous discussion, I had pointed out that the GERD is most probably the cause for your headaches sir. So, although antacids should help reduce the acid production and in turn help to reduce the headaches, it is unfortunate that they in turn have aggravated your headaches. What I would like to add her is that is most probably because of your acid production, and would request you to add a syrup called sucralfate that should help neutralize all the acid in your stomach, do discuss the same with your doctor. This just might help to reduce the headaches. I am particularly suspecting the acid production to be the cause, as it also matches this description of yours: 'headaches start in the morning and get worse with activity'. This description is very specifically a hyperacidity headache. As for the anti-inflammatory injections sir, no doctor will prescribe the same for long, not these and not any other pain management medication sir. As they have many long term side effects, and are quite frankly not the solution. We will have to treat the cause, and not the symptoms. Also, please make sure you do not take any pain management medications orally, as they can irritate your GERD and aggravate it. I hope this information helps sir. Do try to solve the hyperacidity issue, as this is the main culprit sir. Trust me. Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor